Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jun 12, 2017, 10:40 AM MDT for Bingham County, Bonneville County, Jefferson County, Idaho. It was in force for 39 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 10:40 AM MDT (16:40 UTC)
- Expired
- Jun 12, 2017, 11:19 AM MDT
- In force
- 39 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bingham County, ID, Bonneville County, ID, Jefferson County, ID
The radar
The Pocatello radar (KSFX), 57 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 10:48 AM MDT | HAIL 0.5 | Goshen, ID | DIME SIZE HAIL COVERING THE GROUND. TIME ESTIMATED BASED ON RADAR. SHARED ON KIFI LOCAL NEWS 8 FACEBOOK PAGE. |
| Jun 12, 10:48 AM MDT | HAIL 1 | Goshen, ID | PHOTO OF QUARTER SIZE HAIL IN GOSHEN SHARED BY IDAHO FALLS MAGAZINE FACEBOOK PAGE. TIME ESTIMATED BASED ON RADAR. |
| Jun 12, 10:51 AM MDT | HAIL 1 | Shelley, ID | PHOTO OF MULTIPLE HAIL STONES TO QUARTER SIZE, OR SLIGHTLY LARGER THAN QUARTER SIZE, FROM THE PUBLIC IN SHELLEY VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
| Jun 12, 10:51 AM MDT | HAIL 1.25 | Shelley, ID | PHOTO OF QUARTER SIZE TO SLIGHTLY LARGER THAN HALF DOLLAR SIZE HAIL SHARED ON THE EAST IDAHO NEWS FACEBOOK PAGE. MULTIPLE REPORTS OF AT LEAST QUARTER SIZE HAIL FROM THIS AREA. TIME ESTIMATED BASED ON RADAR. |
| Jun 12, 10:52 AM MDT | HAIL 1.5 | Shelley, ID | TIME ESTIMATED BASED ON RADAR. SHARED ON EAST IDAHO NEWS FACEBOOK PAGE. |
| Jun 12, 10:58 AM MDT | HAIL 1 | 2 Sw Idaho Falls, ID | REPORTED AT SMITH HONDA. SHARED VIA SOCIAL MEDIA WITH KIFI LOCAL NEWS 8. TIME ESTIMATED BASED ON RADAR. |
| Jun 12, 11:00 AM MDT | TSTM WND GST 44 | 2 Nw Idaho Falls, ID | MEASURED AT IDAHO FALLS AIRPORT. ALSO PUBLIC REPORT AND PHOTO OF QUARTER SIZE HAIL NEAR THE AIRPORT AROUND THE SAME TIME FROM KIFI LOCAL NEWS 8. |
| Jun 12, 11:00 AM MDT | HAIL 0.88 | 2 W Idaho Falls, ID | HAIL JUST SLIGHTLY SMALLER THAN QUARTER SIZE REPORTED IN THE NEW SWEDEN AREA JUST WEST OF IDAHO FALLS. |
| Jun 12, 11:00 AM MDT | HAIL 1.25 | 1 Wnw Idaho Falls, ID | REPORTED ON LANDBANK STREET. TIME ESTIMATED BASED ON RADAR. PHOTO SHARED BY THE PUBLIC ON THE EAST IDAHO NEWS FACEBOOK PAGE. |
| Jun 12, 11:01 AM MDT | HAIL 1 | 1 Nne Idaho Falls, ID | |
| Jun 12, 11:01 AM MDT | HAIL 1.25 | Idaho Falls, ID | NUMEROUS PUBLIC REPORTS OF NICKEL, QUARTER, AND HALF DOLLAR SIZE HAIL IN IDAHO FALLS, ESPECIALLY ACROSS THE WESTERN HALF OF THE CITY. HAIL LIGHTLY COVERED THE GROUND IN SOME AREAS. |
| Jun 12, 11:01 AM MDT | HAIL 1.5 | 1 W Idaho Falls, ID | PING PONG BALL SIZE HAIL REPORTED ON THE WEST SIDE OF IDAHO FALLS. TIME ESTIMATED BASED ON RADAR. |
| Jun 12, 11:05 AM MDT | HAIL 1 | Idaho Falls, ID | REPORTED AT THE ARL FRD OFFICE IN IDAHO FALLS. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 4.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3293 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993 WUUS55 KPIH 121640 SVRPIH IDC011-019-051-121730- /O.NEW.KPIH.SV.W.0012.170612T1640Z-170612T1730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 1040 AM MDT MON JUN 12 2017 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... Southern Jefferson County in southeastern Idaho... Northwestern Bonneville County in southeastern Idaho... Central Bingham County in southeastern Idaho... * Until 1130 AM MDT * At 1040 AM MDT, a severe thunderstorm was located near Goshen, moving north at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Idaho Falls, Goshen, Ammon, Shelley, Iona, Ucon, Firth, Fort Hall Lincoln Creek Lodge, Basalt and Osgood. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4316 11199 4317 11221 4363 11231 4362 11180 TIME...MOT...LOC 1640Z 189DEG 25KT 4324 11208 HAIL...1.00IN WIND...<50MPH $$ JKEYES
2 follow-up statements
282
WWUS55 KPIH 121704
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
1104 AM MDT MON JUN 12 2017
IDC011-019-051-121730-
/O.CON.KPIH.SV.W.0012.000000T0000Z-170612T1730Z/
Jefferson ID-Bonneville ID-Bingham ID-
1104 AM MDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM MDT
FOR SOUTHERN JEFFERSON...NORTHWESTERN BONNEVILLE AND CENTRAL BINGHAM
COUNTIES...
At 1103 AM MDT, a severe thunderstorm was located near Shelley, or
near Idaho Falls, moving north at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters. At 1100 am quarter size hail was
reported in Idaho Falls.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Idaho Falls, Shelley, Ucon and Osgood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4334 11204 4334 11223 4363 11231 4362 11195
TIME...MOT...LOC 1703Z 171DEG 26KT 4345 11214
HAIL...1.00IN
WIND...<50MPH
$$
JKEYES923
WWUS55 KPIH 121719
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
1119 AM MDT MON JUN 12 2017
IDC011-019-051-121728-
/O.CAN.KPIH.SV.W.0012.000000T0000Z-170612T1730Z/
Jefferson ID-Bonneville ID-Bingham ID-
1119 AM MDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JEFFERSON...
NORTHWESTERN BONNEVILLE AND CENTRAL BINGHAM COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
locally heavy rain are still possible with this thunderstorm.
LAT...LON 4334 11204 4334 11223 4363 11231 4362 11195
TIME...MOT...LOC 1714Z 189DEG 25KT 4355 11212
$$
JKEYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:24 AM MDT, 8 hours 16 minutes earlier.
Area forecast discussion, Jun 12, 2:24 AM MDT, 8 hours 16 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 224 AM MDT Mon Jun 12 2017 .DISCUSSION... A strong low pressure system continues to move into the region. Scattered thunderstorms continue to move northward across eastern Idaho during the predawn Monday morning hours. We may see a break in the convection for a few hours this morning, but expect storms to redevelop by afternoon across eastern Idaho. By afternoon, showers and thunderstorms will become more widespread as they move into the upper Snake Plain and central Idaho mountains. Scattered showers and thunderstorms will remain possible across the Magic Valley, lower Snake Plain and southern highlands this afternoon and this evening. Some hail and gusty winds will remain possible near thunderstorms today. A large area of wrap around rain and high elevation snow will move into the central Idaho mountains from the north this evening. This area of precipitation will continue east and overspread most of the area by Tuesday morning as the low tracks through east Idaho. The area of widespread precipiation will gradually move west to east across the region on Tuesday and should end by Wednesday morning. We are expecting some light snow from this system starting tonight as snow levels fall to around 7500 feet across the region. Potentially, could see up to 6 inches on some peaks. Will probably not significantly affect any roads, such as Galena Summit, as road surface temperatures are probably too warm. Therefore no winter weather advisories will be issued at this time. Expecting some strong gusty winds to develop behind a cold front that will be accompanying the low. This front will arrive late tonight and early Tuesday morning. Could need a wind advisory for portions of the region. Wednesday should be relatively quiet across the region as high pressure settles over the area. A series of weak systems will arrive Thursday. These systems will mainly pass through Montana, but could produce a few showers at times through the weekend. Best chances for Showers will be roughly north of a line from Shoshone to Blackfoot. Valle && .AVIATION...Stratus and fog plaguing the three western airdromes: KBYI, KPIH, and KSUN, closing that last one. However, am expecting a wind shift right around airport opening time, so it may have no impact. Drainage winds seem to be keeping KIDA free of the stratus, but KDIJ may get some showers and so some marginal VFR due to showers moving along the ID-WY border. A strong south wind should develop this afternoon ahead of a strong upper level low that will bring snow down to 7000 ft elevation early Tuesday morning. Wind will shift on Tuesday to westerly and increase to the 20 to 25kt range with higher gusts. && .FIRE WEATHER...A fairly intense low will slide over southern Idaho tonight and Tuesday morning, bringing snow down to around 7000 ft elevation, but enough cloud cover where the cold air in the upper levels will not trigger thunderstorms on Tuesday; thunderstorms are actually more likely today. The low will exit Tuesday afternoon and evening, and by early Wednesday morning the Pacific Northwest will be under a dry westerly flow with no significant threat of precipitation until Thursday night/Friday/Friday night, when a slight chance exists along the ID-MT border. Conditions return to nearly dry for the weekend. Humidity is staying fairly high for a while due to the Monday night/Tuesday storm, but do expect a return to more normal humidity levels by Thursday. Possibly very windy conditions on Tuesday morning with decreasing wind by afternoon due to the low. Local study indicates lots of sea level pressure gradient and 700mb wind, but little upper level support at 500mb or even 250mb. Also, most of the instability happens today, not Tuesday, so very little overturning in the atmosphere. However, the 10mb mslp gradient Tuesday morning and early afternoon is significant and cannot be totally ignored. The westerly flow that develops by Wednesday will also mean breezy afternoons. Messick && .HYDROLOGY...Several rivers remain in flood. The cooler temperatures have helped to slow the snowmelt and river levels are falling. However, we continue to expect quite a bit of moisture through Tuesday. Potentially could see 0.50 to 1 inch of rain with some isolated spots up towards 1.25 inches. This will affect many rivers, so look for streams that are in flood to likely remain in flood for a couple more days, and we could see other streams, especially across the upper Snake highlands go into flood for a brief time. Valle && .PIH WATCHES/WARNINGS/ADVISORIES... Flood Watch from 6 AM MDT this morning through late Tuesday night for IDZ019. &&
In the hours before
Special weather statement, Jun 12, 10:04 AM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1004 AM MDT MON JUN 12 2017
IDZ019-032-121630-
Lost River/Pashimeroi ID-Upper Snake Highlands ID-
1004 AM MDT MON JUN 12 2017
...SPECIAL WEATHER STATEMENT...
At 1003 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Northwest Inl, or 28 miles northwest of Terreton,
moving north at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Lone Pine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4402 11275 4398 11299 4423 11309 4423 11281
4441 11282 4442 11284 4445 11282
TIME...MOT...LOC 1603Z 168DEG 29KT 4408 11290
JKEYESLocal storm report, Jun 12, 10:35 AM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1035 AM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM HAIL TERRETON 43.83N 112.43W
06/12/2017 E0.50 INCH JEFFERSON ID TRAINED SPOTTER
DIME SIZE HAIL REPORTED IN TERRETON.
&&
KSMITHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:20 PM MDT | Special Weather Statement | PIH | Bingham | 40 min |
| Jun 11, 6:29 PM MDT | Special Weather Statement | PIH | Blaine | 46 min |
| Jun 11, 7:13 PM MDT | Special Weather Statement | PIH | Blaine | 47 min |
| Jun 11, 7:15 PM MDT | Special Weather Statement | PIH | Bingham | 45 min |
| Jun 11, 8:02 PM MDT | Severe Thunderstorm Warning | PIH | Blaine | 22 min |
| Jun 11, 8:11 PM MDT | Special Weather Statement | PIH | Jefferson | 49 min |
| Jun 11, 8:22 PM MDT | Special Weather Statement | PIH | Custer | 38 min |
| Jun 11, 8:26 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Custer | 34 min |
| Jun 11, 8:34 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 41 min |
| Jun 11, 8:52 PM MDT | Tornado Warning | PIH | Clark, Fremont, Jefferson, Madison | 23 min |
| Jun 11, 9:17 PM MDT | Tornado Warning | PIH | Clark, Fremont | 28 min |
| Jun 12, 10:04 AM MDT | Special Weather Statement | PIH | Clark | 26 min |
| Jun 12, 10:23 AM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Jefferson | 33 min |
| Jun 12, 10:55 AM MDT | Severe Thunderstorm Warning | PIH | Clark, Jefferson | 50 min |
| Jun 12, 12:18 PM MDT | Special Weather Statement | PIH | Bonneville, Clark, Fremont, Madison | 42 min |
| Jun 12, 12:31 PM MDT | Severe Thunderstorm Warning | PIH | Clark | 31 min |
| Jun 12, 1:10 PM MDT | Special Weather Statement | PIH | Fremont, Teton | 50 min |
| Jun 12, 1:37 PM MDT | Wind Advisory | PIH | 29 hr | |
| Jun 12, 2:19 PM MDT | Special Weather Statement | PIH | Fremont, Teton | 56 min |
| Jun 12, 2:32 PM MDT | Special Weather Statement | PIH | Butte, Clark, Jefferson, Madison | 58 min |
| Jun 12, 5:38 PM MDT | River Flood Warning | PIH | Bonneville, Jefferson, Madison | 4 days |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.